I'm Cycling Again
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  I'm Cycling Again


Hello Dr. Phelps,

I am thrilled to find you and this site.  Wonderful and innovative information.  I am 44 (female), diagnosed with BP II 3 years ago.  I was previously diagnosed with depression 4 years prior to that, and Prozac finally sent me into a severe hypomanic state. Believe I have had this illness many years (strong family history).  I soon became quite ill--hypomania including irritability, agitation, some paranoia, insomnia, rapid thoughts, poor judgement, then swings to severe depression quite frequently.  I was finally diagnosed and treated successfully with Eskalith 1350 mg along with Celexa 40mg, as they feel my depression history is more severe and longer.  I get very bad tremors if I take the full lithium dose, so I tend to decrease it most of the time by 250 mg and am just fine. But, every few months I cycle mostly to mild hypomania, and occasionally beginnings of depression.  This corrects itself quickly when my doctor increases Celexa for a few days.  Now, I am cycling again to more pronounced hypomania, with occasional irritability but mostly terrible insomnia for 4 days now, and some mild agitation.  I eventually sleep but am up for many hours.  This has happened several times before and my doctor thinks it is only stress (it is not--my life is quite happy now otherwise).  Please tell me what you think.  I wonder if the Celexa should be decreased slowly or stopped. My doctor is reluctant to do this. Any thoughts on using light therapy?  Thanks!!!!!  Mary

 

Dear Mary -- 
As you can imagine, it would be inappropriate of me to tell you to do something different than what your doctor recommends, based on a paragraph.  So I'll offer a few ideas to consider and try to discuss with your doctor.  

There seems to be an emerging consensus among mood experts that one way, perhaps the best way, to address "rapid cycling" is to slowly taper any antidepressant in the picture; for an example , read this Harvard-trained expert.   I often add another mood stabilizer in the meantime.  However, I also look for every antidepressant modality that can be brought to bear that doesn't seem to cause cycling.  Light therapy probably could induce cycling, but seems to do so less than antidepressants, so is an excellent option.  (In any case, don't just stop the Celexa: you must have a game plan with your doctor).  Exercise, although it's very difficult to integrate into most people's lives (though it shouldn't be), may be the best antidepressant, as it seems almost certain not to cause or exacerbate cycling.  

Dr. Phelps  


Published October, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?